In Articles, Clearbrook Treatment Centers

Narcan | Clearbrook Treatment CentersNaloxone, the overdose reversal drug otherwise known as Narcan, is being used in a new fashion among drug users in British Columbia. According to recent reports, heroin and opiate addicts alike, are now mixing the antidote with their drugs. This mixture is the latest attempt among users to keep themselves safe and decrease the likelihood of experiencing a heroin overdose. This practice is called “yo-yoing” among Vancouver paramedics, as well as addicts.

Similar to the United States, British Columbia has made Narcan more readily available to first responders and law enforcement, but more importantly, the public is now able to purchase the drug over-the-counter. Additionally, British Columbia’s government has been distributing kits which include Naloxone, otherwise known as overdose prevention kits, to the public. While a countless number of people have praised these new measures, no one expected “yo-yoing” to occur. As the death toll continues to rise in both Canada and the United States, many viewed the availability of Narcan as a step in the right direction.

CTV, a Vancouver news station, covered the story firsthand. Paramedic Sophia Parkinson describes British Columbia’s current battle with heroin overdoses. She explains that mixing Naloxone with heroin or other opiates, should not be considered a measure to stay safe and prevent overdose. Since the effects of Narcan can subside within 30-90 minutes of administration, only reversing overdose symptoms temporarily, users are putting themselves at risk assuming that this antidote alone will protect them. Parkinson stated, “These patients need to be followed-up with, taken to the hospital to be monitored.” Remembering a call involving an unconscious man, Parkinson explained to the news station that he was left unattended after receiving three vials of Narcan. “This patient went down and wasn’t breathing when we got there,” she added.

To assume that one dose of Naloxone without proper medical follow-up is enough to avoid a heroin overdose, is not only foolish, but also very dangerous. Users should be aware of this before attempting to mix it with their drugs. Vancouver, like many U.S. cities, has seen a dramatic rise in overdoses, especially in the last year. From November 17th to the 23rd, the city responded to 494 overdose calls, a record high for a single week. For the year to date, there have been a reported 622 fatal overdoses, 332 of which were linked to Fentanyl.

Again, similar to many American cities and states, Vancouver’s lawmakers are taking a strong stand to combat this epidemic. The provincial government just recently approved $5 million in emergency funding to pay for more medical resupply stations in areas which see higher rates of overdose, as well as new transportation for paramedics. Additionally, Gregor Robertson, Vancouver Mayor, continues to advocate and urge for two additional safe injection sites. Although this concept is very controversial among Americans, Canada has seen success with this form of harm reduction. Even so much, that residents have taken matters into their own hands, and opened DIY safe injection sites in September. These sites have been serving up to 40 people a day.

In regards to the epidemic, Mayor Robertson said, “There is no single solution to this overdose crisis. We need both immediate action to better manage this grave emergency and long-term efforts to support treatment and prevention, address mental illness and homelessness, and go after the drug supply.”

What You Should Know Before Trying To “Yo-Yo”

Naloxone works in the brain in a similar fashion as many opioids, attaching to the same receptors that heroin, OxyContin, and buprenorphine attach to. The difference between Naloxone and these drugs is the connection to those receptors. Because Narcan is an opioid antagonist, its connection is much stronger. In the same sense, it does not activate the opioid receptors, so no euphoric effect is created. Instead of creating a high, Naloxone blocks any effects other opioids in the system may produce.

Furthermore, due to it’s blocking capabilities, one of Naloxone’s side-effects is opioid withdrawal. Many overdose victims have described the precipitation of acute withdrawal symptoms brought on by Narcan as “hell on earth.” Those symptoms can include but are not limited to; body aches, sneezing, nausea, vomiting, diarrhea, restlessness, anxiety and irritability.

Although Narcan as some negative side-effects to be aware of, as many medications do, more often than not it is a benefit to have. Before using or administering the drug to another, you should not only be aware of the side-effects, but trained in how to properly use the medication. Furthermore, it is imperative to remember, the drug alone is not enough. After a victim has received the life-saving medicine, proper medical evaluation, monitoring, and follow-up is crucial.

Contact Clearbrook For Addiction Treatment

Unfortunately, we are no stranger to the heroin and opioid epidemic. We have watched this crisis destroy both families and communities as a whole. Most recently our country has taken similar steps to combat the overdose and addiction problem. Nevertheless, it is simply only the beginning.

If you or someone you love is struggling with drug addiction and/or alcoholism, please seek help immediately. For more than 40 years, Clearbrook Treatment Centers has been providing effective drug and alcohol treatment. If you are ready to take the first step to get better, contact our Admissions Specialists today. They are available 24 hours a day to answer any questions you may have regarding our programs and services.

 

 

 

ARE YOU OR SOMEONE YOU CARE ABOUT STRUGGLING WITH DRUGS OR ALCOHOL?
CALL CLEARBROOK TREATMENT CENTERS NOW AT 1-800-582-6241.
Recent Posts

Leave a Comment

Alcoholism | Clearbrook Treatment CentersAddict | Clearbrook Treatment Centers